Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 100, NWS Milwaukee, WI

July 2, 2017Dane County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at Jul 2, 2017, 4:03 PM CDT for Dane County, Wisconsin. It was in force for 27 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 2, 2017, 4:03 PM CDT (21:03 UTC)
Expired
Jul 2, 2017, 4:30 PM CDT
In force
27 min
Issued by
NWS Milwaukee, WI
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Dane County, WI

The radar

The Milwaukee radar (KMKX), 82 km from the middle of the area, began a volume at 21:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 2, 4:05 PM CDTHAIL 1.55 Nnw Middleton, WI
Jul 2, 4:07 PM CDTHAIL 13 Nw Middleton, WI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 9.1 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2017-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2017-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 118 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2143 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
118 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

122 
WUUS53 KMKX 022103
SVRMKX
WIC025-022130-
/O.NEW.KMKX.SV.W.0100.170702T2103Z-170702T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Milwaukee/Sullivan WI
403 PM CDT SUN JUL 2 2017

The National Weather Service in Milwaukee/Sullivan has issued a

* Severe Thunderstorm Warning for...
  Central Dane County in south central Wisconsin...

* Until 430 PM CDT

* At 402 PM CDT, a severe thunderstorm was located over Cross Plains,
  or near Middleton, moving southeast at 40 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Madison, Sun Prairie, Fitchburg, Middleton, Waunakee, McFarland,
  Monona, Cross Plains, Shorewood Hills, Maple Bluff, Camp Randall
  Stadium, Pine Bluff, Henry Vilas Zoo, Marxville and UW-Madison.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4307 8975 4323 8967 4316 8921 4296 8931
TIME...MOT...LOC 2102Z 297DEG 18KT 4313 8962 

HAIL...1.25IN
WIND...60MPH
 
$$

SPM
3 follow-up statements
342 
WWUS53 KMKX 022111
SVSMKX

Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
411 PM CDT SUN JUL 2 2017

WIC025-022130-
/O.CON.KMKX.SV.W.0100.000000T0000Z-170702T2130Z/
Dane WI-
411 PM CDT SUN JUL 2 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR CENTRAL DANE COUNTY...

At 410 PM CDT, a severe thunderstorm was located near Middleton,
moving southeast at 20 mph.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Madison, Sun Prairie, Fitchburg, Middleton, Waunakee, McFarland,
Monona, Shorewood Hills, Maple Bluff, Henry Vilas Zoo, Camp Randall
Stadium and UW-Madison.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4306 8965 4321 8959 4316 8921 4296 8931
TIME...MOT...LOC 2110Z 297DEG 18KT 4311 8957 

TORNADO...POSSIBLE
HAIL...1.25IN
WIND...60MPH
 
$$

WOOD
586 
WWUS53 KMKX 022122
SVSMKX

Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
422 PM CDT SUN JUL 2 2017

WIC025-022130-
/O.CON.KMKX.SV.W.0100.000000T0000Z-170702T2130Z/
Dane WI-
422 PM CDT SUN JUL 2 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR CENTRAL DANE COUNTY...

At 422 PM CDT, a severe thunderstorm was located over southwestern
Madison, moving southeast at 30 mph.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Madison, Sun Prairie, Fitchburg, Middleton, Waunakee, McFarland,
Monona, Shorewood Hills, Maple Bluff, Henry Vilas Zoo, Camp Randall
Stadium and UW-Madison.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4303 8955 4318 8949 4316 8921 4296 8931
TIME...MOT...LOC 2122Z 299DEG 24KT 4305 8947 

TORNADO...POSSIBLE
HAIL...1.25IN
WIND...60MPH
 
$$

WOOD
512 
WWUS53 KMKX 022128
SVSMKX

Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
428 PM CDT SUN JUL 2 2017

WIC025-022137-
/O.EXP.KMKX.SV.W.0100.000000T0000Z-170702T2130Z/
Dane WI-
428 PM CDT SUN JUL 2 2017

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL DANE COUNTY WILL
EXPIRE AT 430 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However small hail
and gusty winds are still possible with this thunderstorm.

LAT...LON 4303 8955 4318 8949 4316 8921 4296 8931
TIME...MOT...LOC 2127Z 297DEG 18KT 4304 8945 

$$

WOOD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 3:56 PM CDT, 7 minutes earlier.

Area forecast discussion, Jul 2, 3:56 PM CDT, 7 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
356 PM CDT Sun Jul 2 2017

.TONIGHT AND MONDAY...Forecast Confidence Is Medium.

Current showers and thunderstorms continue to develop along
outflow boundary in southern portions of the area, with more
development along other outflow/differential heating boundaries to
the north. In addition, a cold front is expected to slide
southward across the area through the middle evening hours. It is
just north of the forecast area at this time.

There should be at least 1000 to 1500 J/kg of mean layer CAPE in
areas that have not had clouds and precipitation from earlier on,
which is mainly in the southwest half of the area. The other areas
may recover enough to support these values of mean layer CAPE as
well. 0 to 6 km bulk shear ranges from around 25 knots in the
southwest counties, up to 40 knots in the northeast near the lake.

Mesoscale models seem to focus convective development in the area
of the outflow boundary, perhaps helped by frontogenesis response
with the cold front. This would favor central and southern
portions of the area for continued development, though the north
may see some as well from the front. Continued scattered PoPs into
this evening, with some uncertainty with areal coverage due to
lack of good upward vertical motion aloft.

Given the instability and shear, strong to isolated severe storms
remain possible. Gusty winds and hail are the primary hazards,
along with brief heavy rainfall and cloud to ground lightning.
Keep up with the forecast if outdoors into this evening.

High pressure moving across Lake Superior later tonight into
Monday should bring quiet weather to the area. Light easterly
winds will bring cooler temperatures on Monday near the lake, with
near normal temperatures inland.

.MONDAY NIGHT THROUGH WEDNESDAY...Forecast Confidence Is Medium.

Models have trended drier for Monday night into most of
Independence Day. The influence of the easterly flow with the
high to the northeast of the region looks to have kept dry air in
place across most of the area. Thus, kept the dry forecast for
Monday night into Independence Day, with low PoPs in the far west
late in the afternoon.

Models then try to bring the influence of the advancing 500 mb
shortwave trough into the region Tuesday night and especially on
Wednesday. Models are bringing moisture into the area by
Wednesday, with decent upward vertical motion fields. Kept
consensus PoPs for later Tuesday night into Wednesday. It looks
like most of Tuesday evening should be dry for outdoor activities
across the area.

Near normal temperatures are expected, with onshore winds keeping
lakeshore areas cooler.

.WEDNESDAY NIGHT THROUGH SUNDAY...Forecast Confidence Is Medium.

Left periodic chances for showers and thunderstorms in the
forecast for this period, as the models are in some disagreement
with timing and placement of features. They are trying to show a
cold front moving southeast through the region on Friday, but
again have timing and placement differences. No all-day rains at
this point, and hopefully the models will get a better handle on
things as we approach this period.

&&

.AVIATION(21Z TAFS)...

Look for current showers and storms to continue to develop and
slide southeast across portions of the area into this evening.
Strong storms with gusty winds, hail, brief heavy rainfall and
cloud to ground lightning are possible. Brief occurrences of
conditions near or below alternate minimums are possible with any
storms.

Gusty southwest winds ahead of the front will shift to the north
to northeast behind it by the middle evening hours and weaken.
They should remain weak later tonight into early Monday morning,
then shifting east. Think any fog will remain light later
tonight, with drier air slowly moving into the area. Otherwise,
VFR conditions are expected tonight into Monday.

&&

.MARINE...

Look for current showers and storms to continue to develop and
slide southeast across portions of the area into this evening.
Strong storms with gusty winds, hail, brief heavy rainfall and
cloud to ground lightning are possible. Keep up with the forecast
if out on Lake Michigan into this evening.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...None.
&&

Tonight/Monday and Aviation/Marine...Wood
Monday Night through Sunday...Wood
Hazardous weather outlook, Jul 2, 3:23 AM CDT, 12 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
323 AM CDT Sun Jul 2 2017

WIZ046-047-051-052-056>060-062>072-030830-
Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
323 AM CDT Sun Jul 2 2017

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin, and southeast Wisconsin.

.DAY ONE...Today and Tonight

There is a small chance of severe thunderstorms this afternoon
with the potential for large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There are mainly small chances for thunderstorms at times this
week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will mostly likely not be needed.

LMZ643>646-030830-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
323 AM CDT Sun Jul 2 2017

This Hazardous Weather Outlook is for portions of Lake Michigan.

.DAY ONE...Today and Tonight

There is a small chance of severe thunderstorms this afternoon
with the potential for large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There are mainly small chances for thunderstorms at times this
week.

Collar
www.weather.gov/mkx

In the hours before

Special weather statement, Jul 2, 1:51 PM CDT, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
151 PM CDT SUN JUL 2 2017

WIZ065-066-071-072-021915-
Waukesha-Milwaukee-Racine-Kenosha-
151 PM CDT SUN JUL 2 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN MILWAUKEE...CENTRAL
RACINE AND NORTH CENTRAL KENOSHA COUNTIES...

At 151 PM CDT, a strong thunderstorm was located near Wind Lake,
moving southeast at 30 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Racine, Mount Pleasant, Muskego, Sturtevant, Union Grove, Paddock
Lake, Wind Lake, Eagle Lake, Elmwood Park, Franksville, Kansasville
and North Cape.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4278 8818 4289 8806 4269 8780 4257 8808
      4269 8818
TIME...MOT...LOC 1851Z 331DEG 27KT 4281 8803

SPM
Special weather statement, Jul 2, 2:08 PM CDT, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
208 PM CDT SUN JUL 2 2017

WIZ072-021945-
Kenosha-
208 PM CDT SUN JUL 2 2017

...A STRONG THUNDERSTORM WILL AFFECT EASTERN KENOSHA COUNTY...

At 208 PM CDT, a strong thunderstorm was located near Kenosha, moving
southeast at 35 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Kenosha and Pleasant Prairie.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4266 8811 4266 8781 4263 8782 4260 8782
      4259 8781 4252 8781 4249 8780 4249 8793
TIME...MOT...LOC 1908Z 320DEG 32KT 4262 8787

SPM
Special weather statement, Jul 2, 2:53 PM CDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
253 PM CDT SUN JUL 2 2017

WIZ063-022030-
Dane-
253 PM CDT SUN JUL 2 2017

...A CLUSTER OF STRONG THUNDERSTORMS PRODUCING HEAVY RAINFALL WILL
AFFECT SOUTHEASTERN DANE COUNTY...

At 249 PM CDT, a cluster of strong thunderstorms were located near
McFarland, moving east at 40 mph.

Torrential rainfall is occurring with these storms, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Winds in excess of 30 mph and pea size hail are also possible with
these storms.

Locations impacted include...
Madison, Fitchburg, Stoughton, Oregon, McFarland, Monona, Edgerton,
Cottage Grove, Deerfield, Cambridge, Brooklyn, Lake Koshkonong,
Fulton, Albion, Utica, Rockdale, Cooksville and Henry Vilas Zoo.

LAT...LON 4306 8947 4309 8901 4285 8901 4285 8936
TIME...MOT...LOC 1952Z 265DEG 33KT 4298 8930

SPM
Special weather statement, Jul 2, 3:29 PM CDT, 34 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
329 PM CDT SUN JUL 2 2017

WIZ064-065-069-070-022100-
Walworth-Rock-Waukesha-Jefferson-
329 PM CDT SUN JUL 2 2017

...STRONG THUNDERSTORMS PRODUCING HEAVY RAINFALL WILL AFFECT
NORTHERN WALWORTH...NORTHEASTERN ROCK...SOUTHWESTERN WAUKESHA AND
SOUTHERN JEFFERSON COUNTIES...

At 328 PM CDT, a strong thunderstorm was located over Whitewater,
moving east at 30 mph. Additional storms were located near Fort
Atkinson, and near East Troy.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Winds in excess of 30 mph and pea size hail are possible with these
storms.

Locations impacted include...
Whitewater, Fort Atkinson, Elkhorn, Mukwonago, Milton, East Troy,
North Prairie, Palmyra, Lake Koshkonong, Potter Lake, Burlington,
Rome, La Grange, Eagle, Hebron, Honey Creek, Busseyville, Abells
Corners, Tibbets and Millard.

LAT...LON 4279 8899 4299 8901 4295 8830 4267 8831
TIME...MOT...LOC 2028Z 264DEG 27KT 4281 8873

SPM
Special weather statement, Jul 2, 3:31 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
331 PM CDT SUN JUL 2 2017

WIZ056-057-062-063-022100-
Columbia-Iowa-Sauk-Dane-
331 PM CDT SUN JUL 2 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN IOWA...NORTHWESTERN
DANE AND SOUTHEASTERN SAUK COUNTIES...

At 331 PM CDT, a strong thunderstorm was located near Mazomanie, or 8
miles southwest of Sauk City, moving east at 25 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Western Madison, Middleton, Prairie Du Sac, Sauk City, Cross Plains,
Mazomanie, Black Earth, Arena and Marxville.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4312 8998 4330 8996 4329 8952 4306 8952
TIME...MOT...LOC 2031Z 272DEG 20KT 4321 8987

SPM
Special weather statement, Jul 2, 3:57 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
357 PM CDT SUN JUL 2 2017

WIZ063-022130-
Dane-
357 PM CDT SUN JUL 2 2017

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL DANE COUNTY...

At 357 PM CDT, a strong thunderstorm was located near Cross Plains,
or near Middleton, moving east at 30 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Madison, Sun Prairie, Fitchburg, Middleton, Waunakee, McFarland,
Monona, Windsor, Cottage Grove, Cross Plains, Shorewood Hills, Maple
Bluff, Camp Randall Stadium, Token Creek, Henry Vilas Zoo, Marxville
and UW-Madison.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4311 8972 4323 8968 4320 8916 4299 8924
TIME...MOT...LOC 2057Z 279DEG 28KT 4316 8961

SPM

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 1:51 PM CDTSpecial Weather StatementMKXKenosha24 min
Jul 2, 2:08 PM CDTSpecial Weather StatementMKXKenosha37 min
Jul 2, 2:53 PM CDTSpecial Weather StatementMKXDane37 min
Jul 2, 2:56 PM CDTSpecial Marine WarningMKX34 min
Jul 2, 3:29 PM CDTSpecial Weather StatementMKXWalworth31 min
Jul 2, 3:31 PM CDTSpecial Weather StatementMKXDane29 min
Jul 2, 3:57 PM CDTSpecial Weather StatementMKXDane33 min
Jul 2, 4:12 PM CDTSpecial Weather StatementMKXKenosha48 min
Jul 2, 4:27 PM CDTSpecial Weather StatementMKXDane33 min
Jul 2, 5:54 PM CDTSpecial Weather StatementMKXDane36 min
Jul 2, 6:09 PM CDTSevere Thunderstorm WarningMKXDane36 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.